Alert archive / Hawaii / High Surf Advisories in 2017
High Surf Advisory 21, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at Feb 18, 2017, 4:00 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Feb 19, 2017, 3:57 AM HST. It was in force for 48 hr.
The area
The counties it named.
The facts
- Issued
- Feb 18, 2017, 4:00 PM HST (02:00 UTC)
- In effect from
- Feb 19, 2017, 3:57 AM HST
- Expired
- Feb 21, 2017, 3:51 AM HST
- In force
- 48 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 2.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 343 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 1173 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -75 m²/s²
- 0-3 km storm-relative helicity
- -40 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -2.1
The text
As transmitted.
376 WHHW40 PHFO 190200 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 400 PM HST SAT FEB 18 2017 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI AND MOLOKAI AND NORTH FACING SHORES OF OAHU AND MAUI... .AN AREA OF GALES NORTH OF THE STATE WILL PROVIDE FOR A LARGE NORTH-NORTHWEST SWELL SUNDAY AND MONDAY. SURF ALONG THE EXPOSED NORTH AND WEST FACING SHORES SHOULD SEE ADVISORY LEVEL SURF SUNDAY THROUGH MONDAY. HIZ001>003-007-008-012-013-017-019-020-191500- /O.NEW.PHFO.SU.Y.0021.170219T1600Z-170221T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU- MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 400 PM HST SAT FEB 18 2017 ...HIGH SURF ADVISORY IN EFFECT FROM 6 AM SUNDAY TO 6 PM HST MONDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 6 AM SUNDAY TO 6 PM HST MONDAY. * SURF...12 TO 18 FT. * TIMING...BUILDING SUNDAY MORNING AND PEAKING SUNDAY NIGHT...GRADUALLY DECLINING MONDAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. KNOW YOUR LIMITS AND SEEK OCEAN RECREATION AREAS BEST SUITED FOR YOUR ABILITIES. FOR ALTERNATIVES SEE THE OCEAN SAFETY LINKS ON HTTP://WWW.WEATHER.GOV/HAWAII/PAGES/WXSAFETY.PHP && $$
5 follow-up statements
620 WHHW40 PHFO 191357 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 357 AM HST SUN FEB 19 2017 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI AND MOLOKAI AND NORTH FACING SHORES OF OAHU AND MAUI... .A COMBINATION OF STRONG NORTH TO NORTHEAST WINDS AND A LARGE NORTH-NORTHWEST SWELL FILLING IN WILL LEAD TO DANGEROUS SURF ALONG EXPOSED NORTH AND WEST FACING SHORES THROUGH MONDAY. HIZ001>003-007-008-012-013-017-019-020-200300- /O.EXT.PHFO.SU.Y.0021.170219T1357Z-170221T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU- MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 357 AM HST SUN FEB 19 2017 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST MONDAY... * SURF...6 TO 10 FT THIS MORNING...RISING TO 15 TO 20 FT THIS AFTERNOON. * TIMING...BUILDING THROUGH THE DAY TODAY...PEAKING TONIGHT... GRADUALLY DECLINING MONDAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. KNOW YOUR LIMITS AND SEEK OCEAN RECREATION AREAS BEST SUITED FOR YOUR ABILITIES. FOR ALTERNATIVES SEE THE OCEAN SAFETY LINKS ON HTTP://WWW.WEATHER.GOV/HAWAII/PAGES/WXSAFETY.PHP && $$ GIBBS
924 WHHW40 PHFO 200150 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 350 PM HST SUN FEB 19 2017 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI AND MOLOKAI AND NORTH FACING SHORES OF OAHU AND MAUI... .A COMBINATION OF STRONG NORTH TO NORTHEAST WINDS AND A LARGE NORTH-NORTHWEST SWELL FILLING IN WILL LEAD TO DANGEROUS SURF ALONG EXPOSED NORTH AND WEST FACING SHORES THROUGH MONDAY. HIZ001>003-007-008-012-013-017-019-020-201500- /O.CON.PHFO.SU.Y.0021.000000T0000Z-170221T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU- MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 350 PM HST SUN FEB 19 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST MONDAY... * SURF...15 TO 20 FT TONIGHT...LOWERING TO 12 TO 16 FT MONDAY. * TIMING...PEAKING TONIGHT...GRADUALLY DECLINING MONDAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. KNOW YOUR LIMITS AND SEEK OCEAN RECREATION AREAS BEST SUITED FOR YOUR ABILITIES. FOR ALTERNATIVES SEE THE OCEAN SAFETY LINKS ON HTTP://WWW.WEATHER.GOV/HAWAII/PAGES/WXSAFETY.PHP && $$
373 WHHW40 PHFO 201329 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 329 AM HST MON FEB 20 2017 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI AND MOLOKAI...AND NORTH FACING SHORES OF OAHU MAUI AND THE BIG ISLAND... .A LARGE NORTH-NORTHWEST SWELL WILL CONTINUE TO PRODUCE HIGH SURF ALONG EXPOSED NORTH AND WEST FACING SHORES THROUGH TODAY. HIZ025-210230- /O.EXA.PHFO.SU.Y.0021.000000T0000Z-170221T0400Z/ BIG ISLAND NORTH AND EAST- 329 AM HST MON FEB 20 2017 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. * SURF...10 TO 15 FEET ALONG EXPOSED NORTH FACING SHORES. * TIMING...THROUGH 6 PM HST THIS EVENING. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. KNOW YOUR LIMITS AND SEEK OCEAN RECREATION AREAS BEST SUITED FOR YOUR ABILITIES. FOR ALTERNATIVES SEE THE OCEAN SAFETY LINKS ON HTTP://WWW.WEATHER.GOV/HAWAII/PAGES/WXSAFETY.PHP && $$ HIZ001>003-007-008-012-013-017-019-020-210230- /O.CON.PHFO.SU.Y.0021.000000T0000Z-170221T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU- MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 329 AM HST MON FEB 20 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * SURF...14 TO 18 FEET ALONG EXPOSED NORTH AND WEST FACING SHORES. * TIMING...THROUGH 6 PM HST THIS EVENING. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. KNOW YOUR LIMITS AND SEEK OCEAN RECREATION AREAS BEST SUITED FOR YOUR ABILITIES. FOR ALTERNATIVES SEE THE OCEAN SAFETY LINKS ON HTTP://WWW.WEATHER.GOV/HAWAII/PAGES/WXSAFETY.PHP && $$ JACOBSON
032 WHHW40 PHFO 210123 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 323 PM HST MON FEB 20 2017 ...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND THE BIG ISLAND... .A DECLINING NORTH-NORTHWEST SWELL WILL PRODUCE ELEVATED SURF ALONG EXPOSED NORTH FACING SHORES THROUGH TONIGHT. HIZ001>003-007-008-012-013-017-019-020-211430- /O.EXT.PHFO.SU.Y.0021.000000T0000Z-170221T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU- MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 323 PM HST MON FEB 20 2017 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST TUESDAY... * SURF...10 TO 15 FEET ALONG EXPOSED NORTH FACING SHORES. * TIMING...THROUGH 6 AM HST TUESDAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. KNOW YOUR LIMITS AND SEEK OCEAN RECREATION AREAS BEST SUITED FOR YOUR ABILITIES. FOR ALTERNATIVES SEE THE OCEAN SAFETY LINKS ON HTTP://WWW.WEATHER.GOV/HAWAII/PAGES/WXSAFETY.PHP && $$ HIZ025-211430- /O.EXT.PHFO.SU.Y.0021.000000T0000Z-170221T1600Z/ BIG ISLAND NORTH AND EAST- 323 PM HST MON FEB 20 2017 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST TUESDAY... * SURF...10 TO 15 FEET ALONG EXPOSED NORTH FACING SHORES. * TIMING...THROUGH 6 AM HST TUESDAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. KNOW YOUR LIMITS AND SEEK OCEAN RECREATION AREAS BEST SUITED FOR YOUR ABILITIES. FOR ALTERNATIVES SEE THE OCEAN SAFETY LINKS ON HTTP://WWW.WEATHER.GOV/HAWAII/PAGES/WXSAFETY.PHP && $$ WROE
492 WHHW40 PHFO 211351 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 351 AM HST TUE FEB 21 2017 HIZ001>003-007-008-012-013-017-019-020-025-211500- /O.CAN.PHFO.SU.Y.0021.000000T0000Z-170221T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU- MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST- 351 AM HST TUE FEB 21 2017 ...HIGH SURF ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH SURF ADVISORY. SURF HAS DECREASED BELOW ADVISORY CRITERIA. $$ TS
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Feb 18, 3:50 PM HST, 10 minutes earlier.
Area forecast discussion, Feb 18, 3:50 PM HST, 10 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 350 PM HST Sat Feb 18 2017 .SYNOPSIS... A dissipating cold front moving down the island chain will bring a period of cloudiness and brief showers. The front will reach Oahu and Molokai this evening, Maui overnight, and the Big Island Sunday morning, focussing clouds and showers over windward areas. The front will move south of the Big Island Sunday night. After the front passes, a mostly dry and cool trade wind weather pattern will prevail into Monday, with northeast winds stacking low clouds along windward slopes. Breezy trade winds and cool weather will continue into the middle of next week, with clouds and brief showers favoring windward areas, especially during nights and mornings. && .DISCUSSION... A high pressure cell building NW of the islands is pushing a weak, shallow and fragmenting cold front SE over the island chain, with latest visible satellite images showing that rainfall associated with the front was confined to a narrow rope cloud that has dissipated. The front is in the process of moving SE over the Kauai channel, with N to NE winds increasing N of the front. The post- frontal N flow is leading to orographic showers near Kokee on Kauai, but shower coverage over the ocean is quite limited with this boundary. At buoys 51001/51101 NW of Kauai, sustained winds briefly peaked near 25 kt as the front passed this morning, after which winds settled to near 20 kt. Given these observations and trends, short-term forecast PoPs for the frontal passage have been lowered significantly, and now resemble a trade wind weather regime, except for higher PoPs along N exposures in the short term. Timing with the front appears to be on track with the ongoing forecast, moving through Oahu and Molokai this evening, Maui overnight, and the Big Island Sunday morning, before moving S of the Big Island by Sunday night. Total rainfall amounts with the front are expected to be on the low end, and mainly due to the interaction between the terrain and the strong upslope flow. Cool and dry N to NE winds will increase after the front passes, supplied by the relatively strong high to the NW. Winds are expected to increase to the point that a Wind Advisory will be warranted for portions of the state where winds are most accelerated, but a widespread impactful wind event is not expected. Advisory-level winds will be possible over Lanai, Kahoolawe, Maui central valley, and portions of the Big Island - but since winds are expected to be strongest tomorrow, and there remains some doubt as to the peak winds, have held off on issuing the Advisory with this forecast package. A trend toward mostly dry and breezy trade wind weather is expected Sunday and Monday in the wake of the frontal passage, with clouds and limited showers focussed along windward slopes and coasts. As the high passes N of the islands and weakens Monday night and Tuesday, trade winds are expected to ease slightly, and a subtle increase in low-level moisture may lead to an increase in trade wind showers. While another high is still expected to build NW of the islands around the middle/end of next week, a developing low E of the high may act to limit any local increase in wind speeds. Latest GFS and ECMWF guidance indicate that moderate winds will back to the NE, keeping a cool and relatively dry weather pattern in place. && .AVIATION... A weakening cold front has moved into the Kauai channel this afternoon and scattered shower bands will continue to move southeastward down the island chain over the next 12 hours. Expect increasing low clouds and shower chances over Oahu and Maui county tonight. Clearing skies and strong northeasterly winds will develop as high pressure builds in behind the frontal band tonight and tomorrow. AIRMET Tango will likely be needed for moderate turbulence over Kauai and Oahu later tonight with conditions spreading to Maui county by early Sunday morning. AIRMET Sierra may be required at times for low cloud ceilings along windward slopes. && .MARINE... A weak and fragmented front near Kauai this afternoon will continue to move down the island chain tonight and Sunday. High pressure filling in behind the front will bring strong and gusty trade winds with gale conditions possible. A Small Craft Advisory (SCA) is in effect for the Kaiwi Channel and all waters to the west, with the SCA taking effect for the waters around Maui County at midnight tonight and around the Big Island Sunday morning. A Gale Watch goes into effect Sunday afternoon through Monday afternoon for the Alenuihaha and Pailolo Channels and Maalaea Bay. These elevated winds are expected to ease up a bit by Thursday. Additionally, a near sourced, north-northwest swell is expected to arrive on Kauai tomorrow morning and spread southeast through the day and remain elevated through Monday. A High Surf Advisory has been issued for the north and west facing shores of Niihau, Kauai, and Molokai, and for the north facing shores of Oahu and Maui. The advisory takes effect at 6am HST Sunday and runs through 6pm HST Monday. The beaches and reefs on the east shores with northern exposures will be monitored as the swell arrives and moves east for the need of an advisory later Sunday into Monday. The advisory threshold for the east facing shores is 8 ft. This swell combined with wind waves will push the combined seas above the 10 ft threshold for small craft at least through Monday. Another moderate, long period northwest swell is expected to peak late Wednesday and gradually decline through Thursday. This swell should bump surf along the north and west facing shores back to near advisory levels. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory from 6 AM Sunday to 6 PM HST Monday for north and west facing shores of Niihau Kauai Molokai and north facing shores of Oahu and Maui. Small Craft Advisory from 6 AM Sunday to 6 PM HST Monday for Big Island Windward Waters-Big Island Leeward Waters-Big Island Southeast Waters. Gale Watch from Sunday afternoon through Monday afternoon for Maalaea Bay-Pailolo Channel-Alenuihaha Channel. Small Craft Advisory from midnight tonight to noon HST Sunday for Maalaea Bay-Pailolo Channel-Alenuihaha Channel. Small Craft Advisory from midnight tonight to 6 PM HST Monday for Maui County Windward Waters-Maui County Leeward Waters. Small Craft Advisory until 6 PM HST Monday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel. && DISCUSSION...Birchard AVIATION...Bohlin MARINE...Eaton
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 19, 3:34 AM HST | Wind Advisory | HFO | Hawaii, Kalawao | 41 hr |
| Feb 19, 3:49 AM HST | Gale Warning | HFO | 41 hr |
Nearby
High Surf Advisories in Hawaii, 2017Every high surf advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.